• Log in with Facebook Log in with Twitter Log In with Google      Sign In    
  • Create Account
  LongeCity
              Advocacy & Research for Unlimited Lifespans

Photo
- - - - -

Anxiety and panic, agoraphobia, possible MDMA damage, unable to take SSRIs

anxiety panic agoraphobia mdma ssris serotonin syndrome

  • Please log in to reply
3 replies to this topic
⌛⇒ new years donation: support LE labs

#1 wemakegreatpets

  • Guest
  • 2 posts
  • 2
  • Location:NY
  • NO

Posted 02 December 2019 - 01:38 AM


I’ve been researching causes and potential treatments for my issues for a few months now. Some days, like today, I’ll spend an entire day and still come up more confused than I was before I began. I was hoping someone could help.

 

I’m a 46-year-old female. I see a psychiatrist for agoraphobia and generalized anxiety disorder. He’s also diagnosed me with ptsd. I don’t disagree with his diagnosis at all.

 

Anxiety:

Consists of being easily startled, (it’s ridiculous—an email preview popped up in the corner of my screen the other day and I about jumped out my chair). There’s also sensitivity to noise, racing thoughts, and of course the other common symptoms with the panic attacks—feel like I’m going to faint, racing heart, can’t breathe. It just feels like I’m ALWAYS pulled tight like a guitar string that’s about to snap. There doesn’t really need to be a trigger, it’s just constant. The agoraphobia, well, I just consider that a side-effect of years of anxiety and panic.

 

He’s explained to me that the anxiety is basically brain waves that tend to follow the path of least resistance like electricity. “Things” in life have caused my brain to jump into fight or flight mode, and as time has went on that’s my default reaction to pretty much everything.

 

I don’t know if this makes sense to you but I understand it. I understand the need to “retrain my brain” through therapy, and I also understand the need for medication. The issue is the reactions that I have had to medications.

 

SSRI reaction:

I put off seeking help for 20+ years because of the reaction I had to either Paxil or Prozac back then, (I really don’t remember which one it was). I had only been taking it for 3-4 days when one day I suddenly started shaking. Eventually the shaking turned into what I can best describe as tremors. The palms of my hands filled with sweat, I was drenched head to toe. My friend at the time noticed that my pupils were dilated, and as she put it, I looked “F@$!!ed up”. I sure felt that way.

 

I felt like I was going to have a seizure at any moment. I was in full blown panic, teeth clenched, curled up in a ball trying to stop the shaking. It lasted hours into the night. I swore I’d never touch another “anti-depressant” again.

 

I don’t know if it was serotonin syndrome because I didn’t go to the hospital. To be honest I was too afraid to do anything but lay there in that ball. I’d been prescribed whatever I was taking from a free clinic at the time because I didn’t have insurance. I was diagnosed with depression then. Never went back.

 

MDMA abuse:

The reason I sought help back then was because, although I’d pretty much always had anxiety since childhood, it had gotten much worse after a bout of several months of MDMA abuse.  The last time I ever did it something happened. I couldn’t move, I could barely talk. My eyes were shaking even though they were closed. All I could do was lay there.

 

This may sound frightening enough that I should have gone to the hospital, but while I KNEW something was wrong, I wasn’t afraid because I was high as heck--as insane as it sounds.

 

They next day my eyes were swollen and my vision was blurry. Once in a while they’d start shaking again. That lasted for 3-4 days. I laid in bed most of that time. I had swollen lymph nodes under my arms and in my groin. I had cracked a molar that had to be removed because I couldn’t afford to have it fixed.

 

There was depression, but that was normal after MDMA use or even LSD. But this was soul crushing and lasted for weeks, but eventually subsided. But the panic attacks were daily, and 20+ years later I still have them.

 

What works and what doesn’t:

Over the years I’ve been mostly self-medicating with alcohol. I was prescribed Ativan for 4+ years at one point and they were honestly the best years of my life, but I moved states and it was impossible to find anyone here who’d prescribe them to me. So mostly alcohol. I wish I could smoke marijuana, but I had to give that up after the MDMA incident because of the panic attacks.

 

I’ve tried CBD and even trace amounts of THC in it will give me a panic attack—otherwise it does nothing. Other things I’ve tried since finally seeing a psychiatrist last year:

 

Kava—It’s a great buzz but I can’t just be drinking that all day every day.

 

Ashwagandha, L-theanine, St, John’s Wort, Valerian—made me irritable and possibly caused panic attacks but who knows, although, I believe the Ashwagandha for sure made things worse. I don’t remember the doses I was taking, but they would have been recommended doses on the bottle.

 

Finally, I sought out my current psychiatrist. I explained to him what happened when I took an SSRI 20+ years ago and he agreed to start me out slow with Buspar. 3-4 days in, the same damned thing happened. Eyes dilated, diarrhea, pouring sweat, shaking from head to toe, and basically feeling like I was going to die. I feel like there was some kind of psychosis with this as well—I just felt completely insane with fear.  I wasn’t in my right mind to make the decision to go to the hospital.

 

Psychiatrist says serotonin syndrome is extremely rare and shouldn’t happen with something as mild as Buspar, but agreed that I probably shouldn’t take anything that acts on serotonin.

 

I’m currently back on Ativan 25 mg 2x a day, and it works. It’s the only thing that works, but it’s not a practical long-term solution. I also take 10 mg hydroxyzine 1x a day which helps.

 

The idea of trying different meds until I find what works for me is frightening after these incidents, as is the idea of trying different nootropics or even supplements. At this point I don’t even know where to start.

 

FINALLY, my questions:

I read MDMA damages serotonin receptors, so wouldn’t that mean I’m deficient and an SSRI should help? Why would I be so sensitive to anything that affects serotonin? What do you think that was that happened the last time I used MDMA?

 

The Dr. assured me he doesn’t think I have bipolar or schizophrenia, yet he wants me to try antipsychotics next. I’m afraid and I want to try something less… drastic I guess is the word.

 

I’ve talked to him about trying something that would increase dopamine maybe but he doesn’t want to give me anything like that. He didn’t give a clear answer why, just something along the lines of those meds being “too much”? I know too much dopamine is bad for bipolar but if I’m not bipolar, then why?

 

I was thinking about trying citicoline or L-tyrosine for the dopamine effects. Should I even be messing with any of these neurotransmitters at all? 

 

I currently take spironolactone for acne and have read that some dopamine agonists also increase testosterone which I don’t think I want—or would the spiro prevent those effects?

 

I’m open to any suggestions, even if you suggest biting the bullet and just taking the antipsychotics.

 

Thanks for reading. I know it’s too much.

 



#2 Turnbuckle

  • Member
  • 3,736 posts
  • 1,545
  • Location:USA
  • NO

Posted 03 December 2019 - 01:27 PM

Covering up anxiety will only make it worse. Given your high strung condition, you sound like a perfect candidate for primal scream therapy. 



sponsored ad

  • Advert
Advertisements help to support the work of this non-profit organisation. To go ad-free join as a Member.

#3 Rocket

  • Guest
  • 878 posts
  • 113
  • Location:Usa
  • NO

Posted 03 December 2019 - 05:32 PM

>> He’s explained to me that the anxiety is basically brain waves that tend to follow the path of least resistance like electricity.

 

That makes zero scientific sense. I would get a new doctor and stay far away from any SSRI. I know someone who was treated for chronic insonmia with an SSRI because it caused drowsiness per the doctor and when he came off the SSRI because it didn't do anything for him, he went through SSRI withdraw and is still dealing with some SSRI withdraw symptoms years afterwards.



sponsored ad

  • Advert
Advertisements help to support the work of this non-profit organisation. To go ad-free join as a Member.

#4 CWF1986

  • Guest
  • 209 posts
  • 22
  • Location:Houston, Texas

Posted 10 December 2019 - 07:47 PM

I'm curious, why does the doc want you on antipsychotics before trying a different class of ad that doesn't affect serotonin?

 

 







Also tagged with one or more of these keywords: anxiety, panic, agoraphobia, mdma, ssris, serotonin syndrome

2 user(s) are reading this topic

0 members, 2 guests, 0 anonymous users